Diabetes

Question
Posted by: Hussein | 2012/02/14

Q.

high sugar levels

hi, my father is 78 yrs and has had diabetes for almost 20 yrs. he also has breathing problems and the doctor says its due to smoking he quit smoking 15 yrs ago.
this breathing and coughing is not permanent it comes and goes but the when he is given any sugar free cough syrup or tabs, sugar levels shoot to 10- 12 after meals otherwise its maintained between 5-7. his legs also pain when levels are high please advise.

Expert's Reply

A.

Diabetes expert

Dear Hussein
Certainly there are cough syrups which can push up the sugar levels, but if he is using a sugar free one like coryx, then it is harder to explain why the levels are going up. Potential reasons are if he has a co-existing infection, has been given steroids, or is using something with pseudo-ephedrine. Regarding the painful legs when the sugars are high, this may be due to temporary nerve pains, which settle when the levels come down. Treatment is preventative, i.e making sure that the levels do not go up.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: Sean Redmond | 2012/04/11

I am 58 old male. I gave up smoking 18 month ago. I had been having breathing problems and was taking 5mg Prednisone x3 a day, I took Prednisone for almost a year. I now have high sugar levels, between 13/16, I have gone as high as 25.7. My Doctor says I have diabetes. I drink a lot of tea with 21/2 tspoons sugar. (6-10cups daily).Did Prednisone do this to me?

Reply to Sean Redmond
Posted by: Diabetes Expert | 2012/02/21

Dear Hussein
Certainly there are cough syrups which can push up the sugar levels, but if he is using a sugar free one like coryx, then it is harder to explain why the levels are going up. Potential reasons are if he has a co-existing infection, has been given steroids, or is using something with pseudo-ephedrine. Regarding the painful legs when the sugars are high, this may be due to temporary nerve pains, which settle when the levels come down. Treatment is preventative, i.e making sure that the levels do not go up.

Reply to Diabetes Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.